Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 221, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 22, 2005, 9:04 AM CDT for Marion County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2005, 9:04 AM CDT (14:04 UTC)
- Expired
- Apr 22, 2005, 9:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 221404
SVRBMX
ALC093-221430-
/O.NEW.KBMX.SV.W.0221.050422T1404Z-050422T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 AM CDT FRI APR 22 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA
THIS INCLUDES THE CITY OF WINFIELD
* UNTIL 930 AM CDT
* AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR WINFIELD...AND MOVING EAST AT 35 MPH.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3401 8781 3402 8780 3402 8767 3394 8767
3392 8765 3393 8768 3392 8783 3401 8785
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:30 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Apr 22, 4:30 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 AM CDT FRI APR 22 2005 .SHORT TERM...(TODAY AND TONIGHT) HELLO WEATHER FANS. LOOKING LIKE TODAY IS GOING TO BE ONE OF THOSE DAYS. ALREADY SEEING SOME ISOLATED STORMS FIRING ON OLD BOUNDARIES THIS MORNING. EXPECTING THAT TREND TO CONTINUE THROUGHOUT THE DAY...WITH HAIL BEING THE MAIN THREAT WITH THE DISORGANIZED STORMS. BY EARLY AFTERNOON...EVERY KIND OF SEVERE WX INDICES THAT YOU WOULD WANT WILL BE IN PLACE...SETTING THE STAGE FOR A SQUALL LINE THAT WILL TO BEGIN TO CROSS THE CWA MID TO LATE THIS AFTERNOON. WERE LOOKING FOR LONG LIVED BOW-ECHOS (DERECHO?) ON THE NORTH END OF THE CWA...WHILE THE SOUTH END SHOULD SEE NOT AS LONG LIVED BOWS...HAIL AND LITTLE MORE OF A THREAT OF ISOLATED TORNADOES. OF COURSE ISOLATED TORNADOES ARE POSSIBLE ANYWHERE WITHIN THE CWA WITH THIS LINE. THANKS TO HUN...FFC...AND MOB FOR COORDINATION THIS MORNING. JONES/90 (SATURDAY THROUGH MONDAY) LOOKS LIKE IT WILL BE TIME TO FLIP THE SWITCH FROM COOL TO HEAT ON THE THERMOSTAT AGAIN. AS THE LOW DEEPENS AND NORTHERLY FLOW INTENSIFIES ON THE BACKSIDE OF THE LOW...UNSEASONABLY COOL AIR WILL SPREAD ACROSS THE AREA SATURDAY. ALTHOUGH TEMPS WILL BE WARM...BREEZY NORTH WINDS WILL KEEP IT FEELING A BIT COOLER. WITH CLOUDS GRADUALLY CLEAR THROUGH THE DAY...SATURDAY LOOKS TO BE ONE OF THOSE WIND BURN/SUN BURN DAYS AT THE BALL FIELD. OTHERWISE... THE MAIN ISSUE IN THIS PERIOD WILL BE OVERNIGHT TEMPERATURES... DIPPING INTO THE 30S BOTH NIGHTS. NOT TOO CONCERNED SATURDAY NIGHT WITH WINDS STAYING UP...BUT SUNDAY NIGHT...WINDS SHOULD GO LIGHT TO CALM...AND I WOULD NOT BE SURPRISED TO HEAR OF ISOLATED FROST IN THE NORMALLY COLDER LOCATIONS NORTH AND EAST OF BIRMINGHAM. STAYED A TOUCH BELOW GUIDANCE ON HIGHS...AND ABOVE GUIDANCE ON THE LOWS...FOR NOW. .LONG TERM...(TUESDAY THROUGH THURSDAY) STILL IN THE PROCESS OF WORKING OUT THE DETAILS OF THE EXTENDED FORECAST...BUT GENERALLY SPEAKING...LOOKS LAST NIGHT/S ZONAL FLOW COULD BE WRINKLED A BIT BY A SPOKE ROTATING AROUND THE UPPER LOW. FORECAST WILL NEED SOME ADJUSTMENT...BUT MAIN FOCUS THIS PACKAGE IS IN THE SHORT TERM. DE BLOCK/81 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 79 51 60 35 / 70 90 20 0 ANNISTON 80 53 61 35 / 60 90 20 0 BIRMINGHAM 80 51 60 35 / 80 80 20 0 TUSCALOOSA 81 52 63 37 / 80 70 10 0 CALERA 81 52 61 36 / 80 80 10 0 AUBURN 81 59 64 39 / 40 90 10 0 MONTGOMERY 82 58 66 39 / 40 90 10 0 TROY 82 60 67 37 / 40 90 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 22, 7:06 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 706 AM CDT FRI APR 22 2005 ALZ011>015-017>050-231230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 706 AM CDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THIS MORNING...SOME REACHING SEVERE LIMITS...WITH LARGE HAIL AS THE THREAT. BY LATE AFTERNOON...STORMS SHOULD BECOME MUCH MORE ORGANIZED...ALONG AND AHEAD OF A COLD FRONT...WITH DAMAGING WINDS AND ISOLATED TORNADOES BECOMING A MUCH GREATER THREAT. IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER...HEAVY RAINFALL COULD RESULT IN BRIEF FLASH FLOODING. MANY LOCATIONS COULD RECEIVE ONE TO TWO INCHES OF RAINFALL WITH THIS SYSTEM...WITH LOCALLY HIGHER AMOUNTS OF 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH WEDNESDAY). MUCH COOLER AIR FILTERING IN BEHIND THE FRONT WILL BRING SOME LIGHT FROST TO SOME NORTHERN AREAS ON SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, Apr 22, 5:33 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 533 AM CDT FRI APR 22 2005 ALZ011>015-017>050-221700- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 533 AM CDT FRI APR 22 2005 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER PARTS OF THE DEEP SOUTH TODAY AND TONIGHT... AN APPROACHING FRONTAL SYSTEM IS EXPECTED TO BRING ANOTHER BOUT OF SEVERE WEATHER TO MUCH OF CENTRAL ALABAMA TODAY AND TONIGHT. DISORGANIZED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THIS MORNING...AND THEN BECOME MORE ORGANIZED AS THE FRONTAL SYSTEM MOVES CLOSER TO THE STATE THIS AFTERNOON. THE MAIN THREAT WITH THIS MORNINGS ROUND OF STORMS WILL BE LARGE HAIL AND FREQUENT LIGHTNING. BY LATE AFTERNOON...STORMS SHOULD BECOME MUCH MORE ORGANIZED WITH DAMAGING WINDS AND ISOLATED TORNADOES BECOMING A MUCH GREATER THREAT. IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER (SEE BHMHWOBMX)... HEAVY RAINFALL COULD RESULT IN BRIEF FLASH FLOODING. MANY LOCATIONS WILL RECEIVE ONE TO TWO INCHES OF RAINFALL WITH THIS SYSTEM...WITH LOCALLY HIGHER AMOUNTS OF 3 INCHES POSSIBLE. RESIDENTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND YOUR LOCAL NEWS OUTLETS FOR THE LATEST INFORMATION REGARDING THIS DEVELOPING WEATHER SITUATION. SUMRALL
Special weather statement, Apr 22, 8:47 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 847 AM CDT FRI APR 22 2005 ALZ014-221415- WINSTON- 847 AM CDT FRI APR 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 915 AM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHEAST OF POPLAR SPRINGS...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPLAR SPRINGS AND ARLEY THROUGH 915 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:17 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 43 min |
| Apr 21, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 51 min |
| Apr 21, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 35 min |
| Apr 21, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 28 min |
| Apr 21, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 25 min |
| Apr 21, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 33 min |
| Apr 21, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| Apr 21, 8:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 41 min |
| Apr 21, 9:14 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Perry | 31 min |
| Apr 21, 10:08 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 52 min |
| Apr 22, 4:39 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 36 min |
| Apr 22, 5:14 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 16 min |
| Apr 22, 8:50 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 25 min |
| Apr 22, 9:26 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 34 min |
| Apr 22, 11:04 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 26 min |
| Apr 22, 11:09 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 21 min |
| Apr 22, 11:22 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 23 min |
| Apr 22, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 33 min |
| Apr 22, 12:34 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| Apr 22, 12:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 66 min |
| Apr 22, 12:39 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 36 min |
| Apr 22, 12:44 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 46 min |
| Apr 22, 1:00 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 60 min |
| Apr 22, 1:05 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 25 min |
| Apr 22, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 62 min |
| Apr 22, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 18 min |
| Apr 22, 1:45 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 60 min |
| Apr 22, 1:50 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 40 min |
| Apr 22, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 37 min |
| Apr 22, 2:18 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 42 min |
| Apr 22, 2:19 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 56 min |
| Apr 22, 2:29 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 31 min |
| Apr 22, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 51 min |
| Apr 22, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 45 min |
| Apr 22, 2:46 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 14 min |
| Apr 22, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 25 min |
| Apr 22, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 46 min |
| Apr 22, 3:00 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 30 min |
| Apr 22, 3:02 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 28 min |
| Apr 22, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| Apr 22, 3:18 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 42 min |
| Apr 22, 3:18 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 57 min |
| Apr 22, 3:23 PM CDT | Tornado Warning | BMX | Autauga, Lowndes | 52 min |
| Apr 22, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 46 min |
| Apr 22, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon | 67 min |
| Apr 22, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| Apr 22, 4:02 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 43 min |
| Apr 22, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 57 min |
| Apr 22, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 55 min |
| Apr 22, 4:30 PM CDT | Tornado Warning | BMX | Montgomery | 45 min |
| Apr 22, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 29 min |
| Apr 22, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Apr 22, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 61 min |
| Apr 22, 4:52 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Apr 22, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 44 min |
| Apr 22, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 43 min |
| Apr 22, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 38 min |
| Apr 22, 5:08 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 52 min |
| Apr 22, 5:13 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 47 min |
| Apr 22, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 15 min |
| Apr 22, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 37 min |
| Apr 22, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 50 min |
| Apr 22, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 52 min |
| Apr 22, 5:39 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 51 min |
| Apr 22, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 49 min |
| Apr 22, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 49 min |
| Apr 22, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Talladega | 47 min |
| Apr 22, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 26 min |
| Apr 22, 5:52 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 38 min |
| Apr 22, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 30 min |
| Apr 22, 6:05 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 40 min |
| Apr 22, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 50 min |
| Apr 22, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 46 min |
| Apr 22, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| Apr 22, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 42 min |
| Apr 22, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Apr 22, 6:44 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 16 min |
| Apr 22, 6:54 PM CDT | Tornado Warning | BMX | Cherokee | 36 min |
| Apr 22, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.